Alert archive / California / Wind Advisories in 2008

Wind Advisory 20, NWS Phoenix, AZ

April 30, 2008

NWS Phoenix, AZ issued this wind advisory at Apr 30, 2008, 11:55 AM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2008, 11:55 AM PDT (18:55 UTC)
Expired
May 1, 2008, 1:00 AM PDT
In force
13 hr
Issued by
NWS Phoenix, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KPSR 301855
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
1155 AM MST WED APR 30 2008

.STRONG GUSTY WEST WINDS IN IMPERIAL COUNTY THROUGH EARLY THURSDAY MORNING.

CAZ033-010300-
/O.NEW.KPSR.WI.Y.0020.080430T1855Z-080501T0800Z/
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...BRAWLEY...CALEXICO...EL CENTRO...
GLAMIS...IMPERIAL...AND THE SALTON SEA
1155 AM PDT WED APR 30 2008

...WIND ADVISORY IN EFFECT UNTIL 1 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM PDT THURSDAY. THE
ADVISORY IS IN EFFECT FOR IMPERIAL COUNTY IN SOUTHEAST 
CALIFORNIA.

A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE AREA TODAY. GUSTY WEST WINDS TO 30 MPH...WITH GUSTS TO 40
MPH...CAN BE EXPECTED THROUGH LATE TONIGHT IN IMPERIAL COUNTY. SOME
LOCATIONS THAT ARE LIKELY TO EXPERIENCE THE STRONGEST WINDS INCLUDE
THE IMPERIAL VALLEY...AND POINTS ALONG INTERSTATE 8 WEST OF EL
CENTRO. LOCAL REDUCTIONS IN VISIBILITY ARE POSSIBLE DUE TO BLOWING
DUST AND SAND.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD
RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES
IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION.

$$
JR/AJ
1 follow-up statement
000 
WWUS75 KPSR 010310
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
810 PM MST WED APR 30 2008

.STRONG GUSTY WEST WINDS IN IMPERIAL COUNTY THROUGH EARLY
THURSDAY MORNING.

CAZ033-010800-
/O.CON.KPSR.WI.Y.0020.000000T0000Z-080501T0800Z/
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...BRAWLEY...CALEXICO...EL CENTRO...
GLAMIS...IMPERIAL...AND THE SALTON SEA
810 PM PDT WED APR 30 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PDT THURSDAY...

A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE
ACROSS THE AREA. GUSTY WEST WINDS TO 30 MPH WITH GUSTS TO 40
MPH CAN BE EXPECTED THROUGH LATE TONIGHT.

THE MOST WIND PRONE AREAS ARE THE LENGTH OF THE IMPERIAL VALLEY FROM
THE SALTON SEA TO MEXICALI...AND AREAS ALONG INTERSTATE 8 WEST OF EL
CENTRO. 

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST AND SAND COULD ALSO
RESTRICT VISIBILITIES.

$$

HV

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 30, 10:30 AM PDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 30, 10:30 AM PDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1030 AM MST WED APR 30 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.UPDATE...
UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
A PACIFIC LOW PRESSURE SYSTEM WILL BRING GUSTY AFTERNOON AND EVENING
WINDS TODAY THROUGH THURSDAY...ALONG WITH COOLER TEMPERATURES THE
REMAINDER OF THE WEEK. A STRONGER PACIFIC LOW PRESSURE SYSTEM WILL
AFFECT THE REGION BY SUNDAY WITH SOME BREEZY CONDITIONS. OTHERWISE
DRY WEATHER WILL CONTINUE THROUGH THE WEEKEND.

&&

.DISCUSSION...
MAIN UPPER LOW IS CENTERED OVER THE PACIFIC NORTHWEST AND SOUTHERN
B.C. CANADA. EMBEDDED SHORT WAVES IN THE SOUTHERN END OF THE SYSTEM
WILL PASS THROUGH THE SOUTHWEST. ONE OF THE SHORT WAVES WILL EXIT
OUR AREA THIS MORNING WITH THE FLOW IN THE LOWER LEVELS WEAKENING
TEMPORARILY THIS MORNING BEFORE STRENGTHENING AGAIN THIS AFTERNOON
AHEAD OF A MORE SIGNIFICANT SHORT WAVE MOVING FROM CALIFORNIA AND
THE GREAT BASIN INTO ARIZONA TONIGHT. WINDY CONDITIONS IN SOUTHEAST
CALIFORNIA ARE EXPECTED TO REMAIN JUST BELOW WIND ADVISORY CRITERIA
DURING THE DAY TODAY. THE WINDS MAY BE STRONG ENOUGH THIS EVENING TO
REQUIRE AN ADVISORY. WILL CONTINUE TO EVALUATE. IN OUR ARIZONA
ZONES...WINDY CONDITIONS WILL DEVELOP DURING THE AFTERNOON BUT ARE
EXPECTED TO STAY BELOW ADVISORY CRITERIA EXCEPT AT ISOLATED
MOUNTAINTOP LOCATIONS. OTHERWISE...CURRENT FORECASTS STILL ON TRACK.

PREVIOUS DISCUSSION...
CURRENT IR SATELLITE IMAGERY INDICATES A BAND OF HIGH CLOUDS MOVING
OVER THE STATE AHEAD OF THE TROF CURRENTLY MOVING INTO THE PACIFIC
NW. MODELS PROG THE SYSTEM TO AFFECT MOST OF THE STATE...TIGHTENING
THE GRADIENT AND GENERATING STRONG GUSTY WINDS OUT OF THE SOUTHWEST
CWA-WIDE THIS AFTERNOON AND EVENING AS THE TROF SWINGS THROUGH THE
GREAT BASIN AND A DRY COLD FRONT MOVES THROUGH THE REGION. A VERY
DRY AIRMASS WILL OVERSPREAD THE AREA...AND DAYTIME HUMIDITY LEVELS
WILL CONTINUE TO BOTTOM OUT IN THE SINGLE DIGITS TODAY AND THURSDAY.
AS SUCH...FIRE WEATHER IS THE PRIMARY CONCERN...ESPECIALLY OVER THE
HIGHER TERRAIN OF OUR EASTERN ZONES (SOUTHERN GILA COUNTY) WHERE
GUSTS TO NEAR 40 MPH ARE EXPECTED. PORTIONS OF IMPERIAL COUNTY
COUNTY IN SE CA...AND THE CENTRAL AND SOUTHWEST DESERTS IN ARIZONA
ARE ALSO TARGETED FOR STRONG GUSTY WINDS AND LOW RH. A RED FLAG
WARNING HAS BEEN ISSUED FOR THESE AREAS AND IS IN EFFECT THIS
AFTERNOON AND EVENING.

MODELS SUGGEST THAT SHORT WAVE ENERGY CONTINUES TO SPILL OVER THE
EAST SIDE OF THE ERN PAC RIDGE...BROADENING THE LARGE SCALE TROF
OVER THE CENTRAL CONUS THURSDAY AND FRIDAY...THUS KEEPING A DRY
NORTHWEST FLOW AND LIGHTER WINDS...ALONG WITH COOLER TEMPERATURES IN
THE UPPER 80S TO LOW 90S OVER OUR CWA. THE EURO/GFS/CANADIAN ALSO
INDICATE THAT ANOTHER LOW PRESSURE SYSTEM WILL RAPIDLY DROP SOUTH
THROUGH THE GREAT BASIN SUNDAY...WITH THE LOW CENTERING SOMEWHERE
OVER NORTHERN ARIZONA MONDAY. MODELS CONTINUE TO DIFFER WITH THE
TIMING AND INTENSITY OF THIS SYSTEM. THE EURO MAINTAINS A MOIST
SOLUTION PAINTING SLIGHT AMOUNTS OF QPF OVER NRN PORTIONS OF THE
STATE FOR MONDAY...WHEREAS THE GFS HOLDS TO AN OPEN WAVE THAT
PROGRESSIVELY MOVES THROUGH THE REGION AND SHUNTS MOISTURE TO THE
EAST. BASED ON MODEL INCONSISTENCIES...CONFIDENCE IS LOW THAT FAR
OUT SO WILL CONTINUE TO SHOW DRY CONDITIONS...A SLIGHT COOLING
TREND...INCREASED HIGH CLOUDINESS AND ENHANCED BREEZES.

&&

.AVIATION...
WEST/SOUTHWESTERLY WINDS EXPECTED TO INCREASE TODAY ACROSS
CENTRAL/SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA AS A LOW PRESSURE
SYSTEM APPROACHES. IN SOUTHEAST CALIFORNIA...SUSTAINED WINDS NEAR 25
KTS/GUSTS NEAR 35 KTS HAVE BEEN OBSERVED THIS MORNING AT KIPL.
EXPECT WINDS TO REMAIN AT THESE LEVELS TODAY...WITH BRIEF REDUCTIONS
IN VISIBILITY TO 6 SM POSSIBLE WITH AREAS OF BLOWING DUST.
HOWEVER...CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE IN THE TAF.

ELSEWHERE...WINDS WILL BEGIN INCREASING IN THE LATE MORNING
HOURS...WITH GUSTS BETWEEN 25 AND 35 KTS COMMON AT ALL SITES. EXPECT
THE PEAK PERIOD OF WINDS TO BE IN THE TIME PERIOD OF 22-03Z AS A DRY
COLD FRONT APPROACHES THE AREA. WINDS SHOULD BEGIN TO DECREASE BY
LATE TONIGHT INTO EARLY TOMORROW MORNING. MOSTLY CLEAR SKIES CAN BE
EXPECTED DURING THE NEXT 24 HOURS. ANOTHER BREEZY DAY IS ANTICIPATED
ALONG THE LOWER COLORADO RIVER VALLEY THURSDAY...WITH GUSTS OF 30-35
KTS POSSIBLE.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
A LOW PRESSURE SYSTEM WILL GENERATE BREEZY TO LOCALLY WINDY
CONDITIONS ACROSS THE REGION THIS AFTERNOON AND EVENING. VERY DRY
CONDITIONS ARE ALREADY IN PLACE...AND DAYTIME RELATIVE HUMIDITY
VALUES WILL CONTINUE TO FALL INTO THE SINGLE DIGITS. AS A RESULT
...HAZARDOUS FIRE WEATHER CONDITIONS WILL DEVELOP TODAY AND A RED
FLAG WARNING HAS BEEN ISSUED FOR PORTIONS OF SOUTHEAST CALIFORNIA
...AND SOUTHWEST AND SOUTH-CENTRAL ARIZONA.

CONDITIONS ARE EXPECTED TO REMAIN DRY BUT CONSIDERABLY LESS WINDY
THURSDAY AND FRIDAY. ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO THE
REGION BY SUNDAY. THIS SYSTEM HAS THE POTENTIAL TO ONCE AGAIN
GENERATE STRONG GUSTY WINDS. CONFIDENCE IS LOW DUE TO DIFFERENCES IN
MODEL SOLUTION AS TO THE AMOUNT OF MOISTURE THAT WILL BE ASSOCIATED
WITH THIS SYSTEM AND IF HUMIDITY LEVELS WILL INCREASE. AT THIS TIME
...KEEPING A DRY FORECAST THROUGH TUESDAY NEXT WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...RED FLAG WARNING FROM 11 AM TO 8 PM MST FOR AZZ132 AND AZZ133.

CA...RED FLAG WARNING FROM 11 AM TO 8 PM PDT FOR CAZ232.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/AJ
AVIATION...ROGERS
FIRE WEATHER...MEYERS
Hazardous weather outlook, Apr 30, 5:31 AM PDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
531 AM MST WED APR 30 2008

AZZ020>028-CAZ030>033-011245-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
531 AM MST WED APR 30 2008 /531 AM PDT WED APR 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL GENERATE STRONG WINDS WITH GUSTS TO NEAR
40 MPH THIS AFTERNOON AND EVENING ACROSS THE REGION. VERY DRY
CONDITIONS ARE ALREADY IN PLACE...AND DAYTIME RELATIVE HUMIDITY
VALUES WILL BE BELOW 15 PERCENT. AS A RESULT...WIDESPREAD HAZARDOUS
FIRE WEATHER CONDITIONS WILL OCCUR THIS AFTERNOON AND EVENING.

THE STRONG GUSTY WINDS WILL ALSO GENERATE AREAS OF BLOWING DUST OR
SAND THAT COULD RESTRICT VISIBILITY FOR MOTORISTS TRAVELING IN THE
REGION...ESPECIALLY ON INTERSTATES 8 AND 10 NEAR CASA GRANDE IN
ARIZONA...AND ALONG INTERSTATE 8 BETWEEN YUMA AND EL CENTRO IN
SOUTHEAST CALIFORNIA. STRONG CROSS-WINDS CAN ALSO MAKE DRIVING
DIFFICULT FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO WEATHER HAZARDS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEYERS

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.